Indiana, 2002Tornadoes in Indiana, September 20, 2002
September 20, 2002 · NWS IND · 2 events in 2 counties and zones
A tornado formed along a squall line in Pike county then moved across Knox and into Daviess counties. A few homes were destroyed in Knox county and several were damaged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.0 million
- Crop damage
- $30,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado formed along a squall line in Pike county then moved across Knox and into Daviess counties. A few homes were destroyed in Knox county and several were damaged. A conservation officer in his vehicle was thrown an eighth of a mile by the tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 20, 3:05 AM EST, 8 hours 32 minutes earlier.
Area forecast discussion, Sep 20, 3:05 AM EST, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 AM EST FRI SEP 20 2002
TIMING OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT AND TEMPS IN MOST
OTHER PERIODS ARE THE MAIN FORECAST PROBLEMS.
SHOWERS HAVE CONTINUED THE NIGHT OVER AT LEAST THE WEST 2/3 OF OUR
FORECAST AREA. RADAR SATELLITE AND WX DEPICTION AT 07Z SHOWS MORE
NUMEROUS SHOWERS AND THUNDERSTORMS ALONG AND JUST WEST OF MISSISSIPPI
RIVER. CD FNT WAS OVER ERN IOWA AND CENTRAL MISSOURI. MODELS ARE IN
IN GOOD AGREEMENT MOVG CD FNT TO JUST EAST OF A KFWA-KIND LN BY 00Z
AND TO ERN KENTUCKY BY 12Z SATURDAY. THUNDERSTORMS SHOULD BECOME MORE
NUMEROUS THIS AFTN AS CD FNT MOVS THRU. ETA CAPES ABOUT 1100 J/KG
THIS AFTN AND WINDS AT 850 ABOUT 40-50 KNOTS WHICH AGREES WITH SPC
SLIGHT RISK OF SEVERE THUNDERSTORMS. PRECIPITABLE WATER ALSO JUST
OVER 2 INCHES AND SOME AREAS COULD SEE POSSIBLY AN INCH OR TWO OF
RAIN TODAY.
AFTER THIS EVENING DRY AND COOLER WEATHER WILL BE THE RULE THROUGH
THE NEXT WEEK. MODELS SHOW A DRY SECONDARY CD FNT MOVG ACROSS OUR
AREA DURING THE DAY SATURDAY AND MRF SHOWS MAIN S/W MOVG THROUGH
SUNDAY AND AGAIN BY THURSDAY. BOTH HAVE LIMITED RH TO WORK WITH...SO
WILL KEEP FORECAST DRY.
WILL GO WITH A BLEND OF FWC/MAV TEMPS NEXT FEW DAYS.
.IND...NONE.
HENDRICKSON
In the hours before
Special weather statement, Sep 20, 6:35 AM EST, 5 hours 2 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-201400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 AM EST FRI SEP 20 2002
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL
INDIANA THIS AFTERNOON AND ACROSS EAST CENTRAL INDIANA INTO THIS
EVENING...
A COLD FRONT WILL MOVE THROUGH CENTRAL INDIANA LATE THIS AFTERNOON
AND EARLY TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS BY AFTERNOON.
ABUNDANT MOISTURE AND STRONG WINDS IN THE LOWER LEVELS OF THE
ATMOSPHERE WILL CREATE THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS MAINLY THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT
WILL BE FROM DAMAGING WINDS.
IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...HEAVY RAINFALL IS
POSSIBLE TODAY WITH ISOLATED AREAS RECEIVING A COUPLE OF INCHES.
THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE...OR YOUR FAVORITE LOCAL MEDIA...FOR THE
LATEST INFORMATION ON THIS WEATHER SITUATION. SPOTTER ACTIVATION IS
POSSIBLE LATER TODAY.
HENDRICKSON
Tornado, Knox
- When
- September 20, 11:37 AM EST to 11:58 AM EST
- Where
- Knox County, 6 mi SW of Monroe City
- Rating
- F2
- Path length
- 11.5 mi
- Path width
- 150 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1.0 million
- Crop damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.550, -87.433
Tornado, Daviess
- When
- September 20, 11:58 AM EST to 12:02 PM EST
- Where
- Daviess County, 4 mi W of Washington
- Rating
- F2
- Path length
- 1.1 mi
- Path width
- 150 yd
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.667, -87.233
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Indiana, September 20, 2002127 injured · $103 million · F3 · 8 events
- Tornado in Indiana, September 20, 2002$2.0 million · F2 · 1 event
- Tornado in Indiana, September 20, 20021 injured · $500,000 · F2 · 1 event
- Damaging Winds in Ohio, September 20, 20022 injured · $264,000 · 52 kt wind · 8 events
- Tornado in Indiana, September 20, 2002$505,000 · F0 · 1 event
- Tornadoes and Damaging Winds in Ohio, September 20, 2002$50,000 · F1 · 4 events
- Flash Flood and High Wind in Tennessee, September 20, 2002$101,000 · 2 events
- Damaging Winds in Ohio, September 20, 2002$58,000 · 60 kt wind · 9 events
- Damaging Winds in Indiana, September 20, 2002$39,000 · 50 kt wind · 4 events
- Flood in Guam, September 20, 2002$40,000 · 1 event
- Tornado and Damaging Winds in Indiana, September 20, 2002F1 · 5 events
- Lightning Strike in Alabama, September 20, 2002$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315469, 5315470.